Ohio, 2017

Strong Wind in Ohio, March 1, 2017

March 1, 2017 · NWS ILN · 2 events in 2 counties and zones

A strong cold front crossed the region on Wednesday, March 1st. Winds behind the system were generally 40 to 50 mph, with a few exceptions of higher gusts causing isolated damage or measuring above 50 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong cold front crossed the region on Wednesday, March 1st. Winds behind the system were generally 40 to 50 mph, with a few exceptions of higher gusts causing isolated damage or measuring above 50 mph. Two distinct periods of strong winds affected the area north of Dayton, the first occurring late in the evening of February 28th and ending shortly after midnight on the morning of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 10:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 28, 10:03 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1003 PM EST Tue Feb 28 2017

.SYNOPSIS...
Several rounds of showers and thunderstorms will be possible
through Wednesday afternoon, as a warm front moves into the area
later today, and a cold front crosses the region tomorrow. Some
of these storms may be severe, and some of them may produce
heavy rain. Behind the cold front, cooler air will move into the
region for the rest of the week. A low pressure system will
bring a chance of snow on Thursday night, with dry weather
expected for Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Little change to previous thinking. Area is in a lull. But first
cluster thunderstorms in western Indiana will spread northeast
into the forecast area after 04Z and track across the northern
counties. Meanwhile another cluster near Memphis is forecast to
move northeast into the Tri-State around 06-07Z. Shear remains
highly favorable and will only become more pronounced overnight.
Thermodynamics will become more favorable as well as higher
theta-e air continues to get drawn into the region. All modes
of severe weather remain possible overnight including flash
flooding. Southern counties that saw a good deal of rain during
the day will be especially vulnerable to the flash flood threat.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Models are somewhat unclear on how much of a break there will be
between the two potential rounds of severe convection -- the
initial round of storms during the overnight hours, and the
linear convection during the early to mid morning. Nonetheless,
there is good model agreement on a squall line / broken line /
QLCS developing along a pre-frontal trough. Before discussing
the line, it is important to note the changes to the environment
in front of it. Behind the initial cluster of convection,
boundary layer flow is expected to veer slightly and increase in
strength, which should allow for a slight bit of low-level
mixing (thus allowing instability to become more purely surface
based). Despite this, the preceding convection may disrupt the
thermodynamic profile aloft, leading to slightly weaker overall
CAPE values in advance of the next round of convection. Wind
flow will remain strong overall, though with slightly weaker
low-level directional shear. Thus, with the second round of
convection, the threat should shift toward damaging winds being
the most significant problem, with a secondary risk of QLCS
tornadoes or marginally severe hail. This risk will continue
through the morning from WNW-to-ESE across the ILN CWA, as the
convection moves forward. The SPC Day 2 outlook includes an ENH
risk ahead of this activity, with convection expected to clear
the forecast area during the late morning or early afternoon.
Heavy rain is certainly possible with these storms as well, but
they should be generally progressive, meaning that an additional
flash flood risk on Wednesday morning may be conditional on
where previous heavy rains have fallen.

Non-diurnal temperatures are an obvious necessity through the
forecast period, and depending on convective timing, the
temperature gradient across the ILN CWA from NW-to-SE by
mid-day Wednesday could be as much as 10-15 degrees.
Temperatures will fall more significantly Wednesday night, and
as a weak wrap-around trough moves through the Great Lakes
early Thursday morning, some light rain or snow showers will be
possible -- mainly north of I-70.

One final concern to mention is that synoptic-scale winds near
and behind the cold frontal passage on Wednesday could be gusty.
This forecast represents a significant increase from the
previous run, with gusts in the 30-35 knot range on Wednesday
afternoon. In fact, a few models (using BUFKIT momentum
transfer) suggest that gusts in the northern CWA may approach 40
knots. This may have to be looked into a little more closely
once the current weather threats have passed.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A return to colder and more winter-like weather is expected during
the immediate long term forecast.

A clipper-like system is still forecast to dive southeast into the
Great Lakes and Ohio Valley Thursday into Thursday night. This will
bring a chance of rain and snow to the region. Precipitation chances
will be highest across the north and will also transition to all
snow overnight Thursday as temperatures fall.

Colder temperatures are in the offing on Friday in the wake of the
weather system as skies becoming partly cloudy. Highs will mostly
be in the 30s.

A ridge of high pressure will quickly push through the region early
Friday night.  Mid level ridging and WAA will be on the surface
ridges heels, which will bring some clouds and a low chance of snow
across the north.

Warmer weather will return for the upcoming weekend as low level
return southerly flow and mid level ridging take hold.

Next main weather system is expected to push through the region
Monday/Tuesday. Temperatures will warm into the 60s with the threat
for showers and thunderstorms increasing Monday/Monday night ahead
of low pressure and a cold front.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
MVFR to IFR ceilings will persist through the early part of the
TAF period. Thunderstorms developing to the west will spread
into the region after 04Z. Still some uncertainties in timing
and duration, but there will be multiple rounds of storms moving
through overnight and into Wednesday. Storms will bring heavy
rain with associated low visibilities as well as gusty winds.
Have attempted to time out the initial round of storms with a
TEMPO group and left a broad brush prevailing SHRA and VCTS
thereafter with the expectation of amending as the situation
becomes clearer, which admittedly may only provide a short (few
hour) lead time on changing conditions. It is possible that the
threat of storms will end earlier than what is in the TAFS.

Overnight south winds will increase in speed and become gusty,
even outside of areas of precipitation. A cold front will move
through the area towards midday. This will bring the threat of
precipitation to an end, allow for brief improvement in the
ceilings to VFR, result in veering and further strengthening to
the winds with gusts over 30 kt. MVFR ceilings will likely
spread back across the area late in the TAF period.

OUTLOOK...Wind gusts over 30 kt will likely continue into
Wednesday night and MVFR ceilings may linger as well. MVFR
ceilings and visibilities will be possible again Thursday night
into Friday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Wednesday afternoon for OHZ073-074-
     077>082-088.
KY...Flash Flood Watch through Wednesday afternoon for KYZ089>100.
IN...Flash Flood Watch through Wednesday afternoon for INZ073>075-
     080.

&&

SYNOPSIS...Hatzos
NEAR TERM...
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...
Hazardous weather outlook, Feb 28, 11:58 AM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1158 AM EST Tue Feb 28 2017

KYZ099-100-OHZ073-074-079>082-088-011700-
Mason-Lewis-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
1158 AM EST Tue Feb 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to a heavy rain and flash flood threat, the threat for
severe thunderstorms will increase overnight...mainly after 1 A.M.
Several waves of thunderstorms will cross the area later tonight.
These storms will have a damaging wind and large hail threat first
and foremost, and also a chance for an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue to cross the area Wednesday
morning...ending around noon. In addition to a heavy rain and flash
flood threat, these storms may also have a damaging wind and large
hail threat. A tornado cannot be ruled out during the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight and through the
morning on Wednesday.

OHZ026-034-035-043>046-052>056-062>065-072-011700-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-
Fairfield-Clinton-
1158 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

In addition to a heavy rain and localized flood threat that
accompanies any showers and thunderstorms, the threat for severe
thunderstorms will increase overnight...mainly after 1 A.M. Several
waves of thunderstorms will cross the area later tonight. These
storms will have a damaging wind and large hail threat first and
foremost, and also a chance for an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to cross the area Wednesday
morning...ending around noon. In addition to a heavy rain and flash
flood threat, these storms may also have a damaging wind and large
hail threat. A tornado cannot be ruled out during the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight and Wednesday morning.

INZ050-058-059-066-OHZ042-051-060-061-070-071-011700-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Miami-Preble-Montgomery-
Butler-Warren-
1158 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Several waves of showers and thunderstorms will overspread the area
tonight. Severe thunderstorms appear likely...with the primary
threat being damaging winds and large hail. A few tornadoes will also
be possible. In addition, heavy rain will also be possible, leading
to the potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to cross the area Wednesday
morning...ending by noon. In addition to a heavy rain and localized
flood threat, these storms may also have a damaging wind and large
hail threat. The tornado threat will continue into the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later tonight into Wednesday
morning.

INZ073>075-080-KYZ089>098-OHZ077-078-011700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Hamilton-Clermont-
1158 AM EST Tue Feb 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms this afternoon will contain a localized
heavy rain and flash flooding threat, as well as small hail.

More widespread thunderstorm activity is expected after midnight
tonight, and some of these storms will likely be severe. The primary
threats will be large hail and damaging winds, though a few tornadoes
will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wednesday morning showers and thunderstorms will continue across the
area, ending by noon. The threat for severe weather will continue on
Wednesday morning with damaging wind and large hail being the primary
threats. A tornado or two will remain possible through the morning
hours on Wednesday.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later tonight and Wednesday
morning.

Binau

In the hours before

Special weather statement, Feb 28, 11:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1116 PM EST TUE FEB 28 2017

INZ050-OHZ042-010445-
Wayne IN-Darke OH-
1116 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND DARKE
COUNTIES UNTIL 1145 PM EST...

At 1115 PM EST, radar indicated a strong thunderstorm near Fountain
City, moving northeast at 70 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Greenville, Versailles, Arcanum, Bradford, Union City, Ansonia, New
Madison, Fountain City, Webster, Wayne Lakes, Gettysburg, Greens
Fork, Bethel, Osgood, Hollansburg, Rossburg, Palestine, Economy,
Yorkshire and Whitewater.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8481 4021 8481 4036 8446 4035 8444
      4002 8443 3988 8507 4000 8514
TIME...MOT...LOC 0415Z 245DEG 64KT 4000 8503

Binau
Special weather statement, Feb 28, 11:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1143 PM EST TUE FEB 28 2017

OHZ042-043-051-010515-
Darke OH-Shelby OH-Miami OH-
1143 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHEASTERN DARKE AND
NORTHERN MIAMI COUNTIES UNTIL 1215 AM EST...

At 1142 PM EST, radar indicated a strong thunderstorm near
Versailles, moving northeast at 70 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Newport, Bradford,
Anna, Fort Loramie, Jackson Center, Ansonia, Botkins, Hardin,
Webster, Russia, Gettysburg, Port Jefferson, Osgood, North Star and
Rossburg.

This includes I-75 in Ohio between mile markers 81 and 102.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4043 8403 4018 8402 4002 8457 4030 8465
      4036 8450 4036 8444 4038 8443 4038 8434
      4042 8434 4044 8429
TIME...MOT...LOC 0442Z 242DEG 61KT 4018 8447

Hatzos
Local storm report, Feb 28, 11:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1151 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     NON-TSTM WND GST KAXV WAPAKONETA APT     40.49N 84.30W
02/28/2017  E53.00 MPH       AUGLAIZE           OH   AWOS

&&

HATZOS
Local storm report, Feb 28, 11:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1153 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       GOSHEN                  39.23N 84.16W
02/28/2017  M1.18 INCH       CLERMONT           OH   TRAINED SPOTTER

            24-HR TOTAL RAINFALL.

&&

KC
Special weather statement, Feb 28, 11:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1153 PM EST Tue Feb 28 2017

OHZ026-034-035-042>046-051>056-010700-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
Including the cities of Kenton, Ada, Celina, Coldwater,
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine,
Marysville, Delaware, Troy, Piqua, Tipp City, Urbana,
Springfield, London, West Jefferson, Plain City, Columbus,
and Newark
1153 PM EST Tue Feb 28 2017

...GUSTY WINDS POSSIBLE EARLY THIS MORNING...

Gusty winds have developed out ahead of showers and thunderstorms
moving across parts of the Miami Valley and central Ohio. Wind
gusts of 40 to 50 mph will be possible outside of thunderstorms
through 2 AM. This will result in the possibility of some downed
branches and power lines.
Special weather statement, Feb 28, 11:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1154 PM EST TUE FEB 28 2017

INZ050-059-OHZ042-051-060-061-010530-
Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-Miami OH-
1154 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WAYNE AND
NORTHERN UNION COUNTIES IN EAST CENTRAL INDIANA...PREBLE...SOUTHERN
DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES IN
WEST CENTRAL OHIO UNTIL 1230 AM EST...

At 1154 PM EST, radar indicated strong thunderstorms along a line
extending from near New Madison to 7 miles southeast of Richmond,
moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Richmond, Trotwood, Eaton, West Milton, Centerville, Arcanum,
Lewisburg, New Paris, West Alexandria, Pleasant Hill, New Madison,
Fountain City, Clayton, Union, Brookville, New Lebanon, Abington,
Brownsville, Wayne Lakes and Phillipsburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 144 and 156.
 I-70 in Ohio between mile markers 0 and 25.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8501 4009 8427 3970 8439 3966 8503
      3971 8503 3971 8504
TIME...MOT...LOC 0454Z 257DEG 47KT 4000 8465 3974 8481

Hatzos

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Mercer

When
March 1, 12:00 AM EST to 11:00 PM EST
Where
Mercer forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A warm front crossed the region during the late evening of February 28th. Behind the warm front, some showers crossed east along the I-70 corridor, with strong winds found as they passed by. A semi-trailer was blown over on Route 33 near Rice Road about 5 miles northeast of Celina. Wind gusts in the region shortly before and after midnight were 50-55 mph measured at a few locations outside of Mercer County. Similarly strong winds were found area-wide in the afternoon and evening.

Strong Wind, Franklin

When
March 1, 3:00 PM EST to 11:00 PM EST
Where
Franklin forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A strong cold front crossed the region in the late day of March 1st. A large tree with a 3 foot base was uprooted 5 miles east-southeast of Dublin. Numerous measured gusts in the 45-55 mph range were recorded across the region.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682034, 682035.